MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. EVIS DUODENOVIDEOSCOPE

OLYMPUS MEDICAL SYSTEMS CORP. EVIS DUODENOVIDEOSCOPE
Model Number JF-140F
Medical Device Problem Code Microbial Contamination of Device (2303)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/31/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported scope was not returned to olympus for evaluation.As part of our investigation in this report, olympus dispatched an endoscopy support specialist (ess) to the user facility to observe the reprocessing practices.To date, the ess visit has not been finalized.The cause of the reported event could not be determined; however, if additional information becomes available or if the device is returned at a later date, this report will be updated and supplemented accordingly.
 
Event or Problem Description
Olympus was informed that during a post market surveillance study the scope cultured positive for a high concern microorganism, escherichia coli / shigella dysenteriae, after reprocessing.There were no associated patient infections reported.The olympus endoscopy support specialist (ess) reported an in-service on reprocessing was last performed by at the user facility on november 2, 2018 and on november 5, 2018.All reprocessing personnel were properly trained.However, the technician who reprocessed this scope has not been in-serviced by olympus and was trained by their staff.The staff is following the instruction manual's reprocessing recommendations.In addition, pre-cleaning is being performed immediately after a procedure.The endoscope is being leak tested prior to manual cleaning.The endoscope channel is brushed during manual cleaning.The minimum effective concentration is checked before every scope.The non-olympus aer has no reported issues and it is unknown when the last maintenance was performed.The scope is stored in a storage cabinet, hanging vertically.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to make a correction on the procode from fet to fdt.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide additional information from the olympus endoscopy support specialist (ess) and to update the following sections: pma/510k, type of report, if follow-up, what type, and manufacturer narrative.On december 9, 2018, the ess visited the user facility and observed the reprocessing personnel was not following the proper sequence of cleaning and reprocessing.The user facility was not using the channel opening cleaning brush as the first step of manual cleaning.The user facility also is using non-olympus channel cleaning and channel opening cleaning brushes.In addition, the user facility is not performing proper cleaning to the elevator at the distal end area; not raising and lowering the elevator three times while brushing around the elevator and distal end; not raising and lowering the elevator during the use of a suction cleaning adapter; not properly brushing the distal end around the elevator with the maj-1534 for the jf-140f scope, the user facility is using maj-1534 brushes with heavily frayed bristles; not flushing the elevator wire channel with the washing tube prior to using scope buddy flushing unit on the jf-140f scope; not flushing properly around the elevator with a syringe with detergent and rinse water and the user facility is not raising the elevator to the intermediate position when placing in the automated endoscope reprocessor machine (aer).The ess concluded by conducting a reprocessing in-service training that included all cleaning, disinfection and sterilization information that is contained in the reprocessing/instruction manual.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results on the results on the physical evaluation of the scope.The scope was sent for destructive sampling.The destructive sampling was completed but the results have not been finalized.The scope was then sent to an independent laboratory for ethylene oxide (eto) sterilization and then returned to the manufacture for a physical evaluation.A visual inspection was performed on the received condition and discovered yellowish material on the walls of the biopsy and suction channels.The yellow material/substance is present within the bending section area of the biopsy channel continuing toward the middle of channel.The biopsy channel also had numerous scrape marks throughout.A leak test was not performed as the distal end section was disassembled during the destructive sampling.The cause of the yellow stubstance cannot be determined.The most probable cause of the scrape marks inside the channel are attributed to the use of an accessory or endotherapy device.The reprocessing manual provides several warning and cautions statements in an effort to prevent cross contamination.¿an insufficiently cleaned, disinfected, or sterilized endoscope and/or accessories may pose an infection control risk to the patients and/or operators who contact them.Improper storage practices, such as not thoroughly drying external and internal surfaces (lumens) including the forceps elevator recess prior to storage, will lead to an infection control risk.¿ the manufacturer will continue to investigate and obtain more detailed information regarding the reported events.If additional information becomes available, this report will be supplemented accordingly.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to the aware date on the previous supplemental report.The aware date for the sampling review results is december 11, 2018 and not january 11, 2019.
 
Additional Manufacturer Narrative
As part of the post market study process, olympus personnel conducted a review of the technique of the sampler who took the sample from the scope and there were no deviations found.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the summary of the root cause analysis report for the postmarket surveillance the referenced tjf study.Based on the investigations (microbiological analysis, destructive sampling, reprocessing procedure review), the most probable causes of the reported event was attributed to insufficient reprocessing due to improper reprocessing procedure and insufficient reprocessing due to glue condition.

Brand Name
EVIS DUODENOVIDEOSCOPE
Common Device Name
DUODENOVIDEOSCOPE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key8143228
Report Number2951238-2018-00744
Device Sequence Number2327599
Product Code FDT
UDI-Device Identifier04953170066344
UDI-Public04953170066344
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K954451
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,study
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/31/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model NumberJF-140F
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/15/2018
Supplement Date Received by Manufacturer12/11/2018
01/11/2019
01/15/2019
02/13/2019
05/28/2019
01/17/2020
Initial Report FDA Received Date12/07/2018
Supplement Report FDA Received Date12/21/2018
01/08/2019
02/06/2019
03/03/2019
06/20/2019
01/31/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
BRUSH - SINGLE USE, ENDOCHOICE HEDGEHOG.; DETERGENT ¿ MEDIVATORS INTERCEPT.; DISINFECTANT ¿ RAPICIDE PA.; LEAK TESTER - OLYMPUS MU-1.; MEDIVATORS DSD EDGE, 7892B.